Ohio, 2004

Flash Flooding and Hail in Ohio, May 21 to 22, 2004

May 21 to 22, 2004 · NWS CLE · 18 events in 9 counties and zones

6 hail, 6 thunderstorm wind, 6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 6:15 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 21, 6:15 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
715 PM EDT FRI MAY 21 2004

.DISCUSSION...
WILL UPDATE FCST AND REMOVE REMAINDER OF SVR WX WATCH BOX. STRONGEST
STORMS HAVE MOVED WELL SOUTH AND EAST. WATCHING NEXT COMPLEX NR MKE.
NOT SURE IF IT WL DIVE SOUTHWARD OR TRACK EASTWARD INTO FCST AREA.
MODELS BRING INSTABILITY MAX ACRS FCST AREA AGAIN OVERNGT BUT IT IS
A BROAD AREA AND NOT SURE WHERE THE STRONGEST STORMS WL TRACK. WILL
CONTINUE TO MONITOR. WL CONTINUE FLOOD WATCH DUE TO POSSIBILITY OF
NEW STORMS. NO OTHER MAJOR CHANGES. UPDATE ABOUT 730 PM.
&&

KOSARIK

.PREV DISCUSSION...
HAVE DECIDED TO GO WITH A FLOOD WATCH FOR THE ENTIRE CWFA. LINE
STARTING TO PIVOT AND TRAIN OVER NE IN AND NW OH. AM VERY CONCERNED
ABOUT N CENTRAL OHIO WHERE FLOODING ALREADY OCCURED THIS AM.

REMAINDER OF DISCUSSION BELOW....

BUSY DAY WITH ALL OF THE MORNING FLOODING...AND NOW THE SEVERE
WEATHER...SO NOT A GREAT DEAL OF TIME FOR DISCUSSION. MAIN FOCUS
WILL BE THE SHORT TERM. LOOKS LIKE THE DEVELOPING LINE WILL PASS
THRU CLE AREA BY 22Z AND ERI BY 03Z OR SO. AM CONCERNED ABOUT HOW
THE LINE IS BECOMING ORIENTED. WAS ORIENTED N-S...AND IT IS NOW
PIVOTING TO A MORE NE-SW ORIENTATION. MAY NEED TO GO WITH A FLOOD
WATCH IF TSTMS START TO TRAIN OVER ONE SPOT. FFG FOR SOME OF THE
SATURATED AREAS ONLY 1.4 INCHES IN 3 HRS AND .7 INCH IN 1 HR. GOOD
NEWS IS THAT PCPN MAY END AFTER THIS LINE MOVES THRU AS WILL BE IN
THE WARM SECTOR OVERNIGHT. SHOULD BE WARM AND MUGGY TONIGHT WITH
TEMPS IN THE UPR 60S. DWPTS IN THE 70S MAY EVEN KEEP TEMPS EVEN
WARMER OVERNIGHT.

AREA SHOULD BE CAPPED OFF FOR PART OF THE DAY ON SAT IN THE WARM
SECTOR. CAPES DO RISE TO AROUND 2000 J/KG...WITH A WEAKENING CAP. AM
A LITTLE CONCERNED ABOUT THE VORT WHICH THE ETA SHOWS MOVING THRU
DURING THE AFTN. WILL KEEP CHC POPS...MAINLY IN THE AFTN. COULD SEE
A 90 DEG READING WITH FULL SUN AND 850MB TEMPS BTWN 16 AND 18C.

CONTINUED HOT AND MUGGY FOR SAT NIGHT AND SUN. WILL KEEP A CHC OF
THUNDER OVERNIGHT WITH ANY POSSIBLE MCS OVERNIGHT. WILL KEEP A CHC
OF THUNDER ON SUNDAY AND SUN NIGHT AS THE UPR TROUGH APPROACHES AND
THE FRONT BECOMES STATIONARY OVER NRN OH SUN NIGHT AND MON. TEMPS
CONTINUED WELL ABV NORMAL.

HPC GUIDANCE LOOKS VERY REASONABLE FOR THE EXTENDED. STILL LOOKS
LIKE A COOLDOWN FOR THE MIDDLE OF NEXT WEEK AS THE UPR LOW OVER THE
PAC NW EJECTS INTO THE PLAINS TUE AND INTO THE GTLKS BY WED. COOLEST
DAY OF THE EXTENDED LOOKS LIKE IT WILL BE WED WITH HIGHS ONLY IN THE
60S. WILL ATTEMPT TO GO DRY ON THU WITH RIDGING OVERHEAD BUT THE GFS
SHOWS WARM ADVECTION QUICKLY BUILDING INTO THE LAKES BY THU NIGHT AS
HEIGHTS BUILD ACROSS THE REGION. STILL LOOKS LIKE A RELATIVELY WET
PATTERN IN THE EXTENDED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL 6 AM.
PA...FLOOD WATCH TIL 6 AM.

&&
Hazardous weather outlook, May 21, 6:24 AM EST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
724 AM EDT FRI MAY 21 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211423-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
724 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SPC HAS INDICATED THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
ACROSS NORTH OHIO AND NORTHWEST PENNSYLVANIA TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT AND SATURDAY
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 21, 6:51 PM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
751 PM EDT FRI MAY 21 2004

OHZ014-022-023-033-089-PAZ001>003-220048-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-MAHONING OH-
NORTHERN ERIE PA-PORTAGE OH-SOUTHERN ERIE PA-TRUMBULL OH-
751 PM EDT FRI MAY 21 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PARTS OF
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA HAS BEEN CANCELED. THE
SEVERE STORMS HAVE MOVED SOUTH AND EAST OF THE AREA.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM. ADDITIONAL THUNDERSTORMS
MAY DEVELOP DURING THE EARLY MORNING HOURS. HEAVY RAINS ARE POSSIBLE
WITH ANY THUNDERSTORM. THE GROUND IS SATURATED AND ANY HEAVY RAIN
COULD PRODUCE FLOODING.
Local storm report, May 21, 9:10 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LODI                    41.03N 82.01W
05/21/2004  0.75 INCH        MEDINA             OH   AMATEUR RADIO

0420 PM     TSTM WND GST     MACEDONIA               41.31N 81.50W
05/21/2004  65 MPH           SUMMIT             OH   AMATEUR RADIO

0415 PM     TSTM WND DMG     UPPER SANDUSKY          40.83N 83.28W
05/21/2004                   WYANDOT            OH   AMATEUR RADIO

            TREES DOWNED.

0415 PM     TSTM WND DMG     MARSEILLES              40.70N 83.39W
05/21/2004                   WYANDOT            OH   AMATEUR RADIO

            LARGE TREES DOWNED.

0415 PM     TSTM WND DMG     ASHLAND                 40.87N 82.32W
05/21/2004                   ASHLAND            OH   AMATEUR RADIO

            TREES AND LIMBS DOWNED.

0415 PM     TSTM WND DMG     NORTH OLMSTED           41.41N 81.92W
05/21/2004                   CUYAHOGA           OH   AMATEUR RADIO

            TWO LARGE TREES DOWNED.

0406 PM     TSTM WND GST     MANSFIELD               40.76N 82.53W
05/21/2004  60 MPH           RICHLAND           OH   OFFICIAL NWS OBS

0405 PM     TSTM WND DMG     5 S CLEVELAND           41.41N 81.68W
05/21/2004                   CUYAHOGA           OH   PUBLIC

            TREES DOWNED.

0402 PM     TSTM WND GST     NORTH ROYALTON          41.31N 81.75W
05/21/2004  70 MPH           CUYAHOGA           OH   PUBLIC

0400 PM     TSTM WND DMG     MANSFIELD               40.76N 82.53W
05/21/2004                   RICHLAND           OH   EMERGENCY MNGR

            TREES AND LIMBS DOWN COUNTYWIDE.

0356 PM     TSTM WND DMG     AVON                    41.45N 82.02W
05/21/2004                   LORAIN             OH   AMATEUR RADIO

            LIMBS DOWN.

0350 PM     HAIL             GALION                  40.73N 82.79W
05/21/2004  0.75 INCH        CRAWFORD           OH   AMATEUR RADIO

0348 PM     HAIL             ELYRIA                  41.38N 82.11W
05/21/2004  0.75 INCH        LORAIN             OH   AMATEUR RADIO

0345 PM     TSTM WND GST     AMHERST                 41.40N 82.23W
05/21/2004  61 MPH           LORAIN             OH   AMATEUR RADIO

0338 PM     TSTM WND GST     7 E HURON               41.40N 82.43W
05/21/2004  60 MPH           ERIE               OH   AMATEUR RADIO

0325 PM     HAIL             TIFFIN                  41.12N 83.18W
05/21/2004  0.75 INCH        SENECA             OH   AMATEUR RADIO

0310 PM     HAIL             PORT CLINTON            41.51N 82.94W
05/21/2004  0.75 INCH        OTTAWA             OH   AMATEUR RADIO

0242 PM     HAIL             PERRYSBURG              42.46N 79.00W
05/21/2004  1.25 INCH        CATTARAUGUS        NY   TRAINED SPOTTER

0240 PM     HAIL             TOLEDO                  41.66N 83.58W
05/21/2004  0.75 INCH        LUCAS              OH   AMATEUR RADIO

&&
PARTIAL LIST

JIMK
Local storm report, May 21, 11:02 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 AM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      MARION                  40.58N 83.13W
05/21/2004                   MARION             OH   AMATEUR RADIO

            FLOODING OF FIELDS, STREETS, BASEMENTS, AND LOW LYING
            AREAS.

0545 PM     FLASH FLOOD      MEADVILLE               41.65N 80.15W
05/21/2004                   CRAWFORD           PA   AMATEUR RADIO

            WIDESPREAD FLOODING OF SMALL STREAMS AND STREETS.

0536 PM     HAIL             CONNEAUT LAKE           41.60N 80.31W
05/21/2004  1.00 INCH        CRAWFORD           PA   LAW ENFORCEMENT

0535 PM     FLASH FLOOD      ASHTABULA               41.88N 80.80W
05/21/2004                   ASHTABULA          OH   AMATEUR RADIO

            UNDERPASSES AND ROADS CLOSED BY FLOODING. WATER SEVERAL
            FEET DEEP IN AREAS THAT NORMALLY DO NOT FLOOD.

0530 PM     FLASH FLOOD      CARDINGTON              40.50N 82.89W
05/21/2004                   MORROW             OH   AMATEUR RADIO

            FLOODING OCCURRED OF SMALL STREAMS, STREETS, BASEMENTS,
            AND FIELDS.

0525 PM     TSTM WND DMG     LOWELLVILLE             41.04N 80.55W
05/21/2004                   MAHONING           OH   PUBLIC

            TREES DOWNED.

0515 PM     TSTM WND DMG     3 W WARREN              41.24N 80.87W
05/21/2004                   TRUMBULL           OH   AMATEUR RADIO

            NUMEROUS TREES DOWNED, SOME ON POWER LINES.

0514 PM     TSTM WND DMG     NEWTON FALLS            41.19N 80.97W
05/21/2004                   TRUMBULL           OH   AMATEUR RADIO

            TREES DOWNED, AT LEAST ONE DAMAGING A HOUSE.

0510 PM     TSTM WND DMG     YOUNGSTOWN              41.10N 80.65W
05/21/2004                   MAHONING           OH   AMATEUR RADIO

            TREES DOWNED BY WINDS ESTIMATED AT 60 MPH.

0510 PM     FLASH FLOOD      SHELBY                  42.67N 83.03W
05/21/2004                   MACOMB             MI   AMATEUR RADIO

            FLOODING OF STREETS, BASEMENTS, AND LOW LYING AREAS IN
            MANY LOCATIONS OF RICHLAND COUNTY.

0500 PM     HAIL             ORWELL                  41.54N 80.86W
05/21/2004  0.75 INCH        ASHTABULA          OH   AMATEUR RADIO

0456 PM     HAIL             WAYNESBURG              40.67N 81.26W
05/21/2004  0.75 INCH        STARK              OH   AMATEUR RADIO

0455 PM     FLASH FLOOD      BRUNSWICK               41.25N 81.82W
05/21/2004                   MEDINA             OH   LAW ENFORCEMENT

            FLOODING OF STREETS AND BASEMENTS.

0450 PM     FLASH FLOOD      6 SW ELYRIA             41.32N 82.19W
05/21/2004                   LORAIN             OH   AMATEUR RADIO

            FLOODING OCCURRED ON SMALL STREAMS AND LOW LYING AREAS
            ESPECIALLY ACCROSS THE SOUTHERN HALF OF THE COUNTY.
            SEVERAL ROADS HAD TO BE CLOSED DUE TO FLOODING.

0445 PM     TSTM WND DMG     GARRETTSVILLE           41.28N 81.10W
05/21/2004                   PORTAGE            OH   AMATEUR RADIO

            TREES DOWNED ACROSS ROUTE 82.

0445 PM     FLASH FLOOD      FINDLAY                 41.04N 83.64W
05/21/2004                   HANCOCK            OH   AMATEUR RADIO

            SEVERAL ROADS FLOODED CLOSED AROUND FINDLAY AND
            COUNTYWIDE FROM THUNDERSTORM RAINS INCLUDING ROUTE 568.

0445 PM     TSTM WND DMG     KENT                    41.15N 81.36W
05/21/2004                   PORTAGE            OH   AMATEUR RADIO

            TREES DOWNED.

0444 PM     HAIL             WOOSTER                 40.82N 81.93W
05/21/2004  0.75 INCH        WAYNE              OH   AMATEUR RADIO

0443 PM     TSTM WND DMG     MILLERSBURG             40.55N 81.92W
05/21/2004                   HOLMES             OH   LAW ENFORCEMENT

            TREES DOWNED COUNTYWIDE.

0440 PM     TSTM WND DMG     CRESTON                 40.98N 81.90W
05/21/2004                   WAYNE              OH   AMATEUR RADIO

            TREES DOWN, ONE ON A HOUSE, BETWEEN CRESTON AND RITTMAN.

0440 PM     HAIL             LODI                    41.03N 82.01W
05/21/2004  0.75 INCH        MEDINA             OH   AMATEUR RADIO

0433 PM     HAIL             SHELBY                  40.88N 82.66W
05/21/2004  1.00 INCH        RICHLAND           OH   AMATEUR RADIO

0430 PM     TSTM WND DMG     KIRTLAND HILLS          41.64N 81.32W
05/21/2004                   LAKE               OH   PUBLIC

            TREES, LIMBS AND POWER LINES DOWNED IN MANY AREAS OF LAKE
            COUNTY.

0430 PM     TSTM WND DMG     MOUNT GILEAD            40.55N 82.84W
05/21/2004                   MORROW             OH   AMATEUR RADIO

            TREES DOWNED IN A NUMBER OF LOCATIONS COUNTYWIDE.

0430 PM     TSTM WND GST     RAVENNA                 41.16N 81.24W
05/21/2004  63 MPH           PORTAGE            OH   AMATEUR RADIO

0427 PM     TSTM WND GST     AKRON                   41.08N 81.52W
05/21/2004  70 MPH           SUMMIT             OH   AMATEUR RADIO

0425 PM     TSTM WND DMG     CHESTERLAND             41.52N 81.34W
05/21/2004                   GEAUGA             OH   AMATEUR RADIO

            TREES, LIMBS AND POWER LINES DOWNED IN MANY LOCATIONS
            COUNTYWIDE.

0420 PM     TSTM WND DMG     DANVILLE                40.45N 82.26W
05/21/2004                   KNOX               OH   AMATEUR RADIO

            TREES AND POWER LINES DOWNED BETWEEN APPLE VALLEY,
            HOWARD, AND DANVILLE. SEVERAL HOUSES DAMAGED BY DOWNED
            TREES.

0420 PM     HAIL             CRESTON                 40.98N 81.90W
05/21/2004  1.00 INCH        WAYNE              OH   AMATEUR RADIO

0420 PM     TSTM WND DMG     STOW                    41.18N 81.44W
05/21/2004                   SUMMIT             OH   AMATEUR RADIO

            TREES DOWNED.

0420 PM     TSTM WND GST     MACEDONIA               41.31N 81.50W
05/21/2004  65 MPH           SUMMIT             OH   AMATEUR RADIO

0417 PM     TSTM WND DMG     MARION                  40.58N 83.13W
05/21/2004                   MARION             OH   AMATEUR RADIO

            ROOF DAMAGED AND TREES DOWNED.

0415 PM     TSTM WND DMG     NORTH OLMSTED           41.41N 81.92W
05/21/2004                   CUYAHOGA           OH   AMATEUR RADIO

            TWO LARGE TREES DOWNED.

0415 PM     HAIL             MARION                  40.58N 83.13W
05/21/2004  0.88 INCH        MARION             OH   AMATEUR RADIO

0415 PM     TSTM WND DMG     UPPER SANDUSKY          40.83N 83.28W
05/21/2004                   WYANDOT            OH   AMATEUR RADIO

            TREES DOWNED.

0415 PM     TSTM WND DMG     MARSEILLES              40.70N 83.39W
05/21/2004                   WYANDOT            OH   AMATEUR RADIO

            LARGE TREES DOWNED.

0415 PM     TSTM WND DMG     ASHLAND                 40.87N 82.32W
05/21/2004                   ASHLAND            OH   AMATEUR RADIO

            TREES AND LIMBS DOWNED.

0410 PM     TSTM WND GST     GARFIELD HEIGHTS        41.42N 81.60W
05/21/2004  81 MPH           CUYAHOGA           OH   AMATEUR RADIO

0409 PM     HAIL             ATTICA                  41.07N 82.89W
05/21/2004  1.00 INCH        SENECA             OH   AMATEUR RADIO

0409 PM     HAIL             CLEVELAND               41.48N 81.68W
05/21/2004  1.00 INCH        CUYAHOGA           OH   AMATEUR RADIO

            NEAR DETROIT AND WEST 25TH STREET.

0406 PM     TSTM WND GST     MANSFIELD               40.76N 82.53W
05/21/2004  60 MPH           RICHLAND           OH   OFFICIAL NWS OBS

0405 PM     TSTM WND DMG     5 S CLEVELAND           41.41N 81.68W
05/21/2004                   CUYAHOGA           OH   PUBLIC

            TREES DOWNED.

0402 PM     TSTM WND GST     NORTH ROYALTON          41.31N 81.75W
05/21/2004  70 MPH           CUYAHOGA           OH   PUBLIC

0400 PM     TSTM WND DMG     MANSFIELD               40.76N 82.53W
05/21/2004                   RICHLAND           OH   EMERGENCY MNGR

            TREES AND LIMBS DOWN COUNTYWIDE.

0359 PM     TSTM WND GST     GALION                  40.73N 82.79W
05/21/2004  65 MPH           CRAWFORD           OH   AMATEUR RADIO

0356 PM     TSTM WND DMG     AVON                    41.45N 82.02W
05/21/2004                   LORAIN             OH   AMATEUR RADIO

            LIMBS DOWN.

0350 PM     TSTM WND DMG     BUCYRUS                 40.80N 82.97W
05/21/2004                   CRAWFORD           OH   AMATEUR RADIO

            TREES DOWNED.

0350 PM     HAIL             GALION                  40.73N 82.79W
05/21/2004  0.75 INCH        CRAWFORD           OH   AMATEUR RADIO

0348 PM     HAIL             ELYRIA                  41.38N 82.11W
05/21/2004  0.75 INCH        LORAIN             OH   AMATEUR RADIO

0345 PM     TSTM WND GST     AMHERST                 41.40N 82.23W
05/21/2004  61 MPH           LORAIN             OH   AMATEUR RADIO

0340 PM     TSTM WND DMG     WAKEMAN                 41.26N 82.40W
05/21/2004                   HURON              OH   LAW ENFORCEMENT

            TREES DOWNED IN MANY LOCATIONS ACROSS EASTERN HURON
            COUNTY.

0338 PM     TSTM WND GST     7 E HURON               41.40N 82.43W
05/21/2004  60 MPH           ERIE               OH   AMATEUR RADIO

0325 PM     HAIL             TIFFIN                  41.12N 83.18W
05/21/2004  0.75 INCH        SENECA             OH   AMATEUR RADIO

0325 PM     TSTM WND DMG     FINDLAY                 41.04N 83.64W
05/21/2004                   HANCOCK            OH   LAW ENFORCEMENT

            TREES DOWNED, SOME ON POWERLINES.

0310 PM     HAIL             PORT CLINTON            41.51N 82.94W
05/21/2004  0.75 INCH        OTTAWA             OH   AMATEUR RADIO

0242 PM     HAIL             PERRYSBURG              41.55N 83.62W
05/21/2004  1.25 INCH        WOOD               OH   TRAINED SPOTTER

0240 PM     HAIL             TOLEDO                  41.66N 83.58W
05/21/2004  0.75 INCH        LUCAS              OH   AMATEUR RADIO

&&
ONE EVENT CORRECTED. LIST COMPLETE AS OF ISSUANCE TIME.

JIMK

The radar

The Cleveland radar (KCLE), 31 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 6 flash flood. Local standard time, as filed.

Hail, Medina

When
May 21, 11:50 PM EST
Where
Medina County, Medina
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Nickel size hail was observed three miles east of Medina.

Hail, Summit

When
May 22, 12:00 AM EST
Where
Summit County, Akron
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.083, -81.500

Penny size hail was observed on the west side of Akron.

Hail, Lorain

When
May 22, 12:05 AM EST
Where
Lorain County, Avon Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Penny size hail was observed.

Thunderstorm Wind, Cuyahoga

When
May 22, 12:15 AM EST
Where
Cuyahoga County, Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Thunderstorm winds downed a couple of large trees.

Hail, Stark

When
May 22, 12:20 AM EST
Where
Stark County, Uniontown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -81.600

Penny size hail was observed.

Hail, Summit

When
May 22, 12:35 AM EST
Where
Summit County, Cuyahoga Falls
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Quarter size hail was observed.

Hail, Summit

When
May 22, 12:47 AM EST
Where
Summit County, Stow
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -81.800

Quarter size hail was observed.

Flash Flood, Summit

When
May 22, 12:56 AM EST to 5:00 AM EST
Where
Summit County, Countywide
Property damage
$8.1 million
Reported by
EMERGENCY MANAGER
Coordinates
41.750, -80.567

During the early morning hours of May 22nd, heavy rain producing thunderstorms moved across Summit County for the third time in less than 24 hours. Rainfall totals of one to three inches were common across the county. Rainfall rates with the stronger storms approached two inches per hour. A spotter in Munroe Falls measured 4.53 inches of rain between daybreak on May 21st and daybreak on the 22nd. A cooperative observer in Cuyahoga Falls measured 3.39 inches of rain during that same period. This rain combined with ground already saturated from earlier storms led to the renewal of widespread flooding in the county. The Coventry, Copley, Tallmadge, Cuyahoga Falls, Barberton, Stow and Norton areas were among the worst damaged in the county. Flooding in some of these cities was reported to be the worst in over 30 years. In Barberton and Norton, extensive flooding occurred after Wolf Creek left it's banks. A dam on Hudson Run was nearly destroyed after flood waters began flowing around the dam. Water on some streets was reported to be as much as three feet deep. Over $1 million in damage occurred along Barber Road in Norton after 20 homes and 23 businesses were flooded. Several culverts were washed out in both Norton and Barberton. Several people were evacuated from homes along Pardee and Graham Roads in Stow around 2 a.m. Dozens of roads in the county had to be closed because of washouts or significant flooding. Damage to roads and other government property from the storms on the 21st and 22nd topped $2.2 million. Hundreds of private residences and businesses sustained flood damage. Initial estimates that as many as 500 homes sustained significant damage. Dozens of vehicles were also damaged.

Thunderstorm Wind, Portage

When
May 22, 1:00 AM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -81.200

Thunderstorm winds downed a couple of trees.

Thunderstorm Wind, Summit

When
May 22, 1:30 AM EST
Where
Summit County, Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Thunderstorm winds downed a couple of large trees.

Flash Flood, Cuyahoga

When
May 22, 1:45 AM EST to 5:00 AM EST
Where
Cuyahoga County, Countywide
Property damage
$5.2 million
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on Cuyahoga County for third time in less than 24 hours during the early morning hours of May 22nd. Areas already saturated from earlier rains saw another one to two inches of rain fall in just a couple hours. The Rocky River quickly rose during the early morning hours causing significant damage. Two very rapid rises in the river occurred. The first one was around 2:45 a.m. and was described by witnesses as a "wall of water" moving down the basin. The second jump in water levels occurred around daybreak. Six marinas along the river were heavily damaged. Piers and docks at the marinas were swept away as were over 100 boats. Around 35 of the boats were found tangled and smashed along a bridge abutment near the mouth of the river. Big Creek also went into flood during the early morning hours causing Brookpark Road to be closed. Widespread urban and lowland flooding occurred elsewhere in the county. Many roads and streets had to be closed because of flood waters up to three feet deep. A spotter in North Royalton measured 1.36 inches of rain during the early morning storm. Damage to roads and other public property from the flash flood events of May 21st and 22nd and from the subsequent flooding along the Cuyahoga River totaled approximately $3.6 million. 1095 homes in the county sustained flood damage during these events.

Flash Flood, Medina

When
May 22, 2:00 AM EST to 5:00 AM EST
Where
Medina County, Countywide
Property damage
$750,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -81.400

During the early morning hours of May 22nd, heavy rain producing thunderstorms moved across Medina County for the the third time in less than 24 hours. Rainfall totals of one to two inches were common across the county and rainfall rates with the stronger storms exceeded an inch per hour. This rain combined with ground already saturated from earlier storms led to the renewal of widespread flooding in the county. Dozens of roads and streets once again became flooded and had to be closed. Several more cars became stranded in the flood waters. Damage to roads and other government property from the storms on the 21st and 22nd was nearly $500,000. Dozens of homes, businesses and vehicles sustained flood damage.

Flash Flood, Lorain

When
May 22, 2:05 AM EST to 5:00 AM EST
Where
Lorain County, Countywide
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -81.433

During the early morning hours of May 22nd, heavy rain producing thunderstorms moved across Lorain County for the the third time in less than 24 hours. Rainfall totals of one to two inches were common across the county. Rainfall rates with the stronger storms were well in excess of an inch per hour. This rain combined with ground already saturated from earlier storms led to the renewal of widespread flooding in the county. Dozens of roads and streets once again became flooded and had to be closed. Several more cars became stranded in the flood waters. Damage to roads and other government property from the storms on the 21st and 22nd topped $500,000. Dozens of homes, businesses and vehicles sustained flood damage.

Flash Flood, Portage

When
May 22, 2:10 AM EST to 5:15 AM EST
Where
Portage County, Countywide
Property damage
$2.4 million
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -81.350

During the early morning hours of May 22nd, heavy rain producing thunderstorms moved across Portage County for the the third time in less than 24 hours. Rainfall totals of over three inches were reported in the the county with rainfall rates at times approaching two inches per hour. A spotter in Kent measured 3.77 inches of rain between 3 a.m. on May 21st and 3 a.m. on the 22nd. This rain combined with ground already saturated from the earlier storms led to the renewal of widespread flooding in the county. The Kent, Ravenna, Charlestown and Paris Township areas were the worst affected in the county. In Ravenna, 40 people had to be evacuated from a mobile home park after flood waters rose to several feet deep. Several residents in a nearby apartment building also had to be evacuated. Dozens of roads and streets were flooded and had to be closed. Several vehicles became stranded in the flood waters. Damage to roads and other government property from the storms on the 21st and 22nd topped $750,000. Almost 300 homes and businesses sustained flood damage in the county.

Flash Flood, Mahoning

When
May 22, 3:30 AM EST to 6:15 AM EST
Where
Mahoning County, Countywide
Property damage
$1.7 million
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -81.483

Thunderstorms dumped heavy rains on Mahoning County during the early morning hours of May 22nd causing widespread flooding. This was the third round of thunderstorms to affect the county in less than 24 hours. One to three inches of rain fell during the early morning storms. This rain combined with ground already saturated from the earlier storms caused many small streams and creeks to leave their banks. In Poland, Yellow Creek went into flood damaging many homes and a library. The Mahoning River went into flood in Mill Creek Park flooding several roads and stranding several vehicles. Extensive flooding also occurred on the north side of Youngstown. Several roads and bridges were damage by flooding and over a dozen more roads had to be closed because of flooding. Dozens of homes were damaged by flood waters with ten damaged enough to be declared uninhabitable.

Thunderstorm Wind, Ashtabula

When
May 22, 1:30 PM EST
Where
Ashtabula County, Pierpont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.517, -82.017

Thunderstorm winds downed a tree and one large limb.

Thunderstorm Wind, Cuyahoga

When
May 22, 10:40 PM EST
Where
Cuyahoga County, Cleveland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Geauga

When
May 22, 10:55 PM EST to 11:15 PM EST
Where
Geauga County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Thunderstorm winds downed many trees in the county. A couple homes were damaged by fallen trees near Parkman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400051, 5400052, 5401745, 5401746, 5401742, 5400050, 5401741, 5401792, 5401743, 5401744, 5401791, 5400613, 5400612, 5400614, 5400688, 5400689, 5401747, 5401748.